Thunderstorm Wind, Mitchell
- When
- June 8, 4:04 PM CST
- Where
- Mitchell County, 4 mi NE of Victor
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.291, -98.227
Gusts of 60 to 65 mph were measured by an anemometer.
Scattered showers began moving into North Central Kansas by late morning on this Saturday. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered showers began moving into North Central Kansas by late morning on this Saturday. Immediately behind the showers, clouds diminished and between 2 and 3 p.m. CDT, thunderstorms began forming within this area of clearing. These storms quickly expanded, becoming a squall line that by 4 p.m. CDT extended from North Central Kansas into southwestern Kansas. The northern end of this line tracked across Rooks, Osborne and Mitchell counties. Over southeastern Osborne County, a small-scale bow echo formed. As this small bow advanced across Mitchell County, one report of measured 60 to 65 mph winds was received.
A subtropical high was over the eastern Pacific, with a broad trough over the middle two-thirds of the country. The leading edge of a 125 knot, anticyclonically curved upper level jet was beginning to emerge onto the Central Plains. This resulted in a deepening, negatively tilted shortwave trough moving into the region. The result was an occluded low pressure system whose cold front advanced through North Central Kansas during the afternoon and evening hours. Temperatures were in the upper 70s to around 80 just prior to the thunderstorms. MLCAPE was only has high as 1000 J/kg. Despite the significant large-scale forcing, deep layer shear was only 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 8, 1:46 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 246 PM CDT SAT JUN 8 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 246 PM CDT SAT JUN 8 2013 MAIN FORECAST CONCERNS WILL BE THUNDERSTORMS TONIGHT AND TEMPERATURES. SATELLITE AND OBSERVATIONS SHOW CLOUDS OVER MOST IF NOT ALL OF THE FORECAST AREA. THERE MAY BE A FEW BREAKS...BUT THEY SHOULD BE SMALL. IN ADDITION THE RADAR SHOWS SCATTERED SHOWERS FOR MUCH OF THE AREA WITH A STRONGER BAND MOVING INTO THE WESTERN PART OF THE AREA EARLY THIS AFTERNOON. SURFACE ANALYSIS SHOWS THE COLD FRONT JUST MOVING INTO THE FAR WESTERN PART OF THE AREA EARLY THIS AFTERNOON. THE HEAVIER BAND OF SHOWERS IS NEAR THE FRONT. CURRENTLY WAITING FOR THE THUNDERSTORMS TO DEVELOP. THE LATEST RAP WOULD SUGGEST THE MUCAPE INCREASING IN THE NEXT COUPLE HOURS AND EXPECT THUNDERSTORMS TO DEVELOP WITH THE INCREASING CAPE. THE ONLY CONCERN AT THIS POINT IS THAT THE CLOUDS AND SHOWERS HAVE KEPT THE HEATING FROM ALLOWING INSTABILITY TO INCREASE. WITH THE UPPER LEVEL WAVE THAT IS COMING IN THERE SHOULD BE ENOUGH UPPER LEVEL SUPPORT TO OVERCOME AND ALLOW THUNDERSTORMS TO DEVELOP. EXPECT THE BEST CHANCE FOR THUNDERSTORMS TO BE IN THE EASTERN HALF OR SO OF THE AREA. WILL CONTINUE TO MONITOR THE THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE UPPER LEVEL WAVE AND SURFACE COLD FRONT THAT ARE MOVING THROUGH THE AREA ARE MAINLY THROUGH THE FORECAST AREA THIS AFTERNOON. EXPECT A FEW LINGERING THUNDERSTORMS IN THE EAST DURING THE EVENING BUT THUNDERSTORMS WILL BE MOVING OUT OF THE AREA DURING THE EVENING HOURS. ONCE THE PRECIPITATION ENDS...CLOUDS SHOULD CLEAR OUT OF THE AREA FAIRLY QUICKLY. LATE TONIGHT AND SUNDAY ARE EXPECTED TO BE DRY AS AN UPPER LEVEL RIDGE BUILDS IN THE WESTERN CONUS. TEMPERATURES WILL BE A LITTLE WARMER ON SUNDAY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 246 PM CDT SAT JUN 8 2013 PRETTY SIGNIFICANT CHANGE TO THE WEATHER THIS WEEK AS AN EARLY TASTE OF SUMMER SETTLES OVER THE CENTRAL PLAINS. TEMPERATURES WILL BE WELL ABOVE NORMAL AND PRECIPITATION LIKELY VERY LIMITED THROUGH AT LEAST THE WORK WEEK. MID RANGE MODELS ALL POINT TOWARD UPPER LEVEL LOW PRESSURE IN THE SOUTHERN PLAINS EXPANDING ITS REACH NORTH THROUGH MID/LATE WEEK. VERY WARM TEMPERATURES AT 700MB /12C-18C/ ARE COMMONLY FORECAST WITH 850MB TEMPERATURES OF +30C. THIS WILL BE THE HOTTEST SPELL SO FAR OF THE SEASON WITH TRIPLE DIGITS IN PLAY OVER THE SOUTHWEST 1/4 OF THE FORECAST AREA...ESPECIALLY ON TUESDAY. THE VAST MAJORITY OF ANY REALISTIC THUNDERSTORM CHANCE WILL BE NORTH OF THE FORECAST AREA...RIMMING NEBRASKA AND INTO THE DAKOTAS...WHICH IS NORMAL WITH HIGH PRESSURE EXPECTED TO BUILD NORTH AS IS IN THIS FORECAST. IN GENERAL...ITS A DRY WEEK FOR MOST WITH VERY WARM MID LEVEL TEMPERATURES EFFECTIVELY CAPPING ANY SUBSTANTIAL CHANCES FOR RAIN. ONE MINOR EXCEPTION...MORE LIKELY A LOT MORE WIND THAN RAIN...IS LATE TUESDAY AFTERNOON/EARLY EVENING. TYPICAL HEAT AND ELEVATION EFFECTS ROM FURNAS TO OSBORNE COUNTIES WESTWARD...WILL RESULT IN STEEP LOW LEVEL LAPSE RATES AND SOME HIGH BASED THUNDERSTORMS TRYING TO DEVELOP...DESPITE MEAGER MOISTURE. IN FACT...THE LIKELY 50 DEGREE SURFACE TEMP/DEWPOINT SPREAD WILL EVAPORATE ANY PRECIPITATION WHICH FORMS AS IT FALLS...AND PROBABLY JUST RESULT IN SOME GUSTY WINDS FOR A COUPLE HOURS NEAR STRUGGLING SHOWERS. FOR NOW HAVE KEEP SILENT 14% PRECIPITATION CHANCES...BUT THOSE MAY NEED TO BE BUMPED TO A 20-25% CHANCE IN SUBSEQUENT FORECASTS. ALSO...WHILE TUESDAY IS HOT...IT WILL BE BREEZY/WINDY MOST AREAS WITH GUSTS OVER 30 MPH POSSIBLE FROM THE SOUTH. MOTHER NATURE IS PULLING OUT ALL THE STOPS FOR A BLAST FURNACE TYPE OF DAY TUESDAY. ASIDE FROM TUESDAY...HIGH TEMPERATURES WILL AVERAGE IN THE UPPER 80S TO MIDDLE 90S...WITH NORTH CENTRAL LIKELY SEEING 90-95 DEGREES ON THE COOLER DAYS...IF YOU WILL. FINALLY...THERE ARE A COUPLE OF TOKEN LATE WEEK THUNDERSTORM CHANCES /THURSDAY NIGHT AND FRIDAY NIGHT...SATURDAY/ THE UPPER LEVEL RIDGE MAY FLATTEN A BIT BY NEXT WEEKEND...AND THUS THE SMALL CHANCE FOR THUNDERSTORM...BUT ITS PRETTY IFFY...ESPECIALLY THURSDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1208 PM CDT SAT JUN 8 2013 SHOWERS CONTINUE TO BE SCATTERED ACROSS THE AREA EARLY THIS AFTERNOON. A COLD FRONT TO THE WEST OF THE KGRI TERMINAL AREA WILL MOVE INTO THE AREA EARLY THIS AFTERNOON. WINDS WILL GRADUALLY TURN TO THE NORTHWEST AND THEN INCREASE. WITH THE FRONT THERE WILL BE SHOWERS AND THUNDERSTORMS. ONCE THE THUNDERSTORMS MOVE OUT OF THE AREA CLOUDS WILL DIMINISH RAPIDLY AS WELL. WINDS WILL INCREASE DURING THE MORNING SUNDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...MORITZ AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 247 PM CDT SAT JUN 8 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 247 PM CDT SAT JUN 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON INTO THIS EVENING. HAIL TO AT LEAST THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS. THERE IS AN ISOLATED TORNADO THREAT MAINLY TO THE SOUTHEAST OF A LINE FROM OSCEOLA NEBRASKA TO PHILLIPSBURG KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TEMPERATURES WILL BE WELL ABOVE NORMAL TUESDAY AND YIELD HEAT INDICES AROUND 100 DEGREES FOR MANY LOCATIONS IN THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THERE ARE SLIGHT CHANCES FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY NIGHT. AT THIS TIME..IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER POTENTIAL WITH THE LATE WEEK STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THROUGH 10 PM TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
256 PM CDT SAT JUN 8 2013
KSZ017-082045-
ROOKS KS-
256 PM CDT SAT JUN 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 345
PM CDT...
AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ZURICH...OR 22 MILES
SOUTHEAST OF HILL CITY...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WEBSTER STATE PARK...
ZURICH...
PLAINVILLE...
STOCKTON...
CODELL...
WOODSTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3913 9959 3927 9959 3941 9946 3948 9904
3913 9905
TIME...MOT...LOC 1955Z 268DEG 27KT 3918 9947
GUERREROSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 410 PM CDT SAT JUN 8 2013 KSZ005-006-017-018-082200- OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS- 410 PM CDT SAT JUN 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSBORNE... SOUTHEASTERN PHILLIPS...NORTHEASTERN ROOKS AND SOUTHERN SMITH COUNTIES UNTIL 500 PM CDT... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF KIRWIN...OR 18 MILES SOUTHEAST OF PHILLIPSBURG...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CEDAR... GAYLORD... HARLAN... PORTIS... LAT...LON 3973 9865 3949 9863 3946 9913 3966 9916 TIME...MOT...LOC 2110Z 264DEG 27KT 3957 9907 GUERRERO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
457 PM CDT SAT JUN 8 2013
KSZ006-007-018-019-082245-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-
457 PM CDT SAT JUN 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...NORTHWESTERN MITCHELL...
NORTHEASTERN OSBORNE AND SOUTHEASTERN SMITH COUNTIES UNTIL 545 PM
CDT...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PORTIS...OR 28 MILES
NORTHWEST OF BELOIT...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ESBON...
IONIA...
BURR OAK...
MANKATO...
JEWELL...
MONTROSE...
RANDALL...
LOVEWELL STATE PARK...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3986 9847 3995 9804 3958 9795 3953 9860
3972 9867
TIME...MOT...LOC 2158Z 260DEG 32KT 3964 9854
GUERREROSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
459 PM CDT SAT JUN 8 2013
NEZ060-082245-
DAWSON NE-
459 PM CDT SAT JUN 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR DAWSON COUNTY UNTIL 545 PM CDT...
AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CALLAWAY TO 10 MILES
SOUTHWEST OF CALLAWAY TO 13 MILES NORTH OF GOTHENBURG...AND MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
GOTHENBURG...
WILLOW ISLAND...
COZAD...
EDDYVILLE...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 232.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4105 10022 4105 9945 4103 9943 4084 9968
4070 10001 4094 10023 4103 10023
TIME...MOT...LOC 2159Z 310DEG 32KT 4129 9995 4119 10005
4109 10020
JCBThe Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
Gusts of 60 to 65 mph were measured by an anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455246.